Times from Infection to Disease-Induced Death and their Influence on Final Population Sizes After Epidemic Outbreaks

Alex P. Farrell, James Collins, Amy L. Greer, Horst Thieme

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

For epidemic models, it is shown that fatal infectious diseases cannot drive the host population into extinction if the incidence function is upper density-dependent. This finding holds even if a latency period is included and the time from infection to disease-induced death has an arbitrary length distribution. However, if the incidence function is also lower density-dependent, very infectious diseases can lead to a drastic decline of the host population. Further, the final population size after an epidemic outbreak can possibly be substantially affected by the infection-age distribution of the initial infectives if the life expectations of infected individuals are an unbounded function of infection age (time since infection). This is the case for lognormal distributions, which fit data from infection experiments involving tiger salamander larvae and ranavirus better than gamma distributions and Weibull distributions.

Original languageEnglish (US)
Pages (from-to)1-25
Number of pages25
JournalBulletin of Mathematical Biology
DOIs
StateAccepted/In press - May 21 2018

Fingerprint

Population Density
Population Size
Disease Outbreaks
Infection
population size
death
infection
Infectious Diseases
infectious disease
Weibull distribution
infectious diseases
Communicable Diseases
Incidence
Ranavirus
Ambystoma
incidence
Dependent
Log Normal Distribution
Age Distribution
Gamma distribution

Keywords

  • Functional equation
  • Host extinction
  • Incidence function
  • Infection age
  • Lognormal distribution
  • Tiger salamander

ASJC Scopus subject areas

  • Neuroscience(all)
  • Immunology
  • Mathematics(all)
  • Biochemistry, Genetics and Molecular Biology(all)
  • Environmental Science(all)
  • Pharmacology
  • Agricultural and Biological Sciences(all)
  • Computational Theory and Mathematics

Cite this

@article{0fd4419360414740a71590a502a186b2,
title = "Times from Infection to Disease-Induced Death and their Influence on Final Population Sizes After Epidemic Outbreaks",
abstract = "For epidemic models, it is shown that fatal infectious diseases cannot drive the host population into extinction if the incidence function is upper density-dependent. This finding holds even if a latency period is included and the time from infection to disease-induced death has an arbitrary length distribution. However, if the incidence function is also lower density-dependent, very infectious diseases can lead to a drastic decline of the host population. Further, the final population size after an epidemic outbreak can possibly be substantially affected by the infection-age distribution of the initial infectives if the life expectations of infected individuals are an unbounded function of infection age (time since infection). This is the case for lognormal distributions, which fit data from infection experiments involving tiger salamander larvae and ranavirus better than gamma distributions and Weibull distributions.",
keywords = "Functional equation, Host extinction, Incidence function, Infection age, Lognormal distribution, Tiger salamander",
author = "Farrell, {Alex P.} and James Collins and Greer, {Amy L.} and Horst Thieme",
year = "2018",
month = "5",
day = "21",
doi = "10.1007/s11538-018-0446-y",
language = "English (US)",
pages = "1--25",
journal = "Bulletin of Mathematical Biology",
issn = "0092-8240",
publisher = "Springer New York",

}

TY - JOUR

T1 - Times from Infection to Disease-Induced Death and their Influence on Final Population Sizes After Epidemic Outbreaks

AU - Farrell, Alex P.

AU - Collins, James

AU - Greer, Amy L.

AU - Thieme, Horst

PY - 2018/5/21

Y1 - 2018/5/21

N2 - For epidemic models, it is shown that fatal infectious diseases cannot drive the host population into extinction if the incidence function is upper density-dependent. This finding holds even if a latency period is included and the time from infection to disease-induced death has an arbitrary length distribution. However, if the incidence function is also lower density-dependent, very infectious diseases can lead to a drastic decline of the host population. Further, the final population size after an epidemic outbreak can possibly be substantially affected by the infection-age distribution of the initial infectives if the life expectations of infected individuals are an unbounded function of infection age (time since infection). This is the case for lognormal distributions, which fit data from infection experiments involving tiger salamander larvae and ranavirus better than gamma distributions and Weibull distributions.

AB - For epidemic models, it is shown that fatal infectious diseases cannot drive the host population into extinction if the incidence function is upper density-dependent. This finding holds even if a latency period is included and the time from infection to disease-induced death has an arbitrary length distribution. However, if the incidence function is also lower density-dependent, very infectious diseases can lead to a drastic decline of the host population. Further, the final population size after an epidemic outbreak can possibly be substantially affected by the infection-age distribution of the initial infectives if the life expectations of infected individuals are an unbounded function of infection age (time since infection). This is the case for lognormal distributions, which fit data from infection experiments involving tiger salamander larvae and ranavirus better than gamma distributions and Weibull distributions.

KW - Functional equation

KW - Host extinction

KW - Incidence function

KW - Infection age

KW - Lognormal distribution

KW - Tiger salamander

UR - http://www.scopus.com/inward/record.url?scp=85047223040&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85047223040&partnerID=8YFLogxK

U2 - 10.1007/s11538-018-0446-y

DO - 10.1007/s11538-018-0446-y

M3 - Article

C2 - 29785520

AN - SCOPUS:85047223040

SP - 1

EP - 25

JO - Bulletin of Mathematical Biology

JF - Bulletin of Mathematical Biology

SN - 0092-8240

ER -